Ohio, 2016Heavy Snow and Winter Weather in Ohio, December 11 to 12, 2016
December 11 to 12, 2016 · NWS IWX · 6 events in 6 counties and zones
Significant snow accumulations of 5 to 9 inches fell across northwest Ohio on December 11th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant snow accumulations of 5 to 9 inches fell across northwest Ohio on December 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 10, 11:52 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 10, 11:52 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1152 PM EST Sat Dec 10 2016
.SYNOPSIS...
Issued at 938 PM EST Sat Dec 10 2016
Accumulating snow will expand overnight and continue through
Sunday night. Rain may mix with the snow Sunday evening before
diminishing for locations south of Route 30. Significant snow
accumulations are possible tonight through Sunday night, with the
greatest accumulations expected across far northern Indiana,
southern lower Michigan and portions of far northwest Ohio. High
pressure follows for the beginning of next week with calmer, but
cool conditions. Thereafter, even colder air will move into the
Great Lakes region behind a cold front expected to move through
around the middle of next week.
&&
.UPDATE...
Issued at 938 PM EST Sat Dec 10 2016
Forecast still on track as 00z guidance begins to trickle in. No
changes to current headlines this evening with event just getting
underway. Warm air advection/isentropic lift snow band has finally
saturated lower levels and is expanding eastward this evening.
Already hearing reports of a half to one inch accums where this
band has been sitting. Some pockets of moderate to locally heavy
snow possible overnight over northwest Indiana and southwest
Michigan where strongest lift and moisture will be coincident.
Grids has this handled well. Question still remains later on
Sunday with how much warm air surges north and how far north it
will get. This could impact snow amounts, especially near the
warning/advisory delineation. Overnight crew will evaluate all of
the latest hires guidance and radar trends for any headline
changes.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 356 PM EST Sat Dec 10 2016
Accumulating snow tonight through Sunday evening will be the primary
forecast challenge along with resolving expected north to south
gradient in snowfall amounts. A winter storm warning has been
issued for approximately northern half of forecast area, winter
weather advisory for the south.
Warm advection forced snow has expanded this afternoon across
eastern Iowa and will encounter relatively dry low levels downstream
late this afternoon early evening as sampled by morning KILX RAOB.
Thus, expecting snowfall rates to be on the light side this evening
as isentropic lift shifts eastward across the area. Next upper PV
anomaly ejecting eastward from the Pacific Northwest coast will
reach the Northern Plains early Sunday morning. Strengthening
southwest flow in advance of this wave will allow for increased
isentropic upglide, peaking sometime in the 12Z-18Z timeframe.
Mass/moisture convergence at the nose of this low level jet should
allow for axis of low-mid level frontogenesis forcing to accompany
stronger warm advection forcing, allowing for potential for more
focused bands of moderate snow to develop Sunday morning. Good deal
of moisture to advect northeastward into the area with PWATS
increasing into the 0.6-0.75 inch range along with 850 mb specific
humidities of 4+ g/kg. Large scale upper support will also be
enhanced by broad right entrance region of a 140 knot jet streak
across the eastern Great Lakes on Sunday.
Given persistence and strong magnitude to warm advection forcing
and anomalous moisture...still see potential of swath of 6 to 10
inch accumulations given potential fgen influence/augmentation to
WAA/isentropic lift, although always a challenge in these
moist/stronger WAA events to fully resolve evolution. A couple of
not so favorable factors to consider include snow ratios that will
be lowering with time on Sunday as warmer low/mid level air gets
transported northward. Most efficient snow ratios will accompany
the first half of this event (approximately through 15Z).
Potential of riming will need to be considered acting to reduce
ratios Sunday morning and beyond with fairly large isothermal
layer in the -5 to -10 degree C range. South winds have the
potential to gust to around 20 mph on Sunday, although lowering
snow ratios in the afternoon may tend to mitigate blowing
concerns.
Passage of mid level trough across western Great Lakes will allow
warm advection to continue into Sunday evening, with ptype issues
likely becoming a factor across approximately southern half.
Evolution of thermal profiles and persistence of isentropic forcing
across the northern half Sunday morning may lead to a fairly sharp
gradient in snowfall totals. Have issued a winter storm warning
for approximately northern half of the area, tapering to advisory
level amounts of 2 to 4 inches across the far south. NAM has come
on board with bulk of other guidance in a southward trend over the
past few runs, but confidence in exact snowfall amounts still on
the medium side (especially across the southern half) where
thermal profiles become more marginal earlier in this event. Upon
collaboration with surrounding offices have expanded winter
weather advisory across southern half of the area for these lesser
accumulations. Precip may end as rain/snow mix or drizzle/light
freezing drizzle mix late Sunday evening/early Monday morning as
deeper moisture pushes east of the area.
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 356 PM EST Sat Dec 10 2016
Upper level wave to pull off to the east early Monday with mainly
dry conditions expected during the day. A fast moving short wave
should skirt across western Great Lakes Monday night with meager and
shallow moisture profiles initially in place. This wave will have
strong baroclincity associated with it and accompanying mid deck
which may provide some seeder-feeder mechanism, so have included
low chance snow shower PoPs across the northwest Monday night. A
trend to much colder conditions behind this wave for Tuesday, and
especially by Wednesday as reinforcing boundary drops across the
area. Not much change from previous forecast in potential for wind
chills in the 5 to 15 below range for much of the Wednesday night
through Thursday night period.
Toward latter portions of the long term period, medium range models
generally agree on larger scale longwave trough taking shape across
western CONUS with frontal wave lifting into the region bringing
increased precip chances. Strong advection during this period will
lead to moderating temperatures and possible ptype concerns toward
the end of this forecast valid period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1148 PM EST Sat Dec 10 2016
Shrtwv/sfc low movg into the plains late this eve expected to move
to the upr midwest/grtlks by the end of the period. Large area of
snow associated with the theta-e advection out ahead of this system
extended from the Daks to Ohio. Theta-e advection and associated
snowfall expected to persist through this aftn before shifting off
to the east but followed by forcing along the system's cdfnt
resulting in snow with ifr conditions predominating through the
taf period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 4 AM EST /3 AM CST/ Monday for
INZ013-015-017-018-020-022>027-032>034.
Winter Storm Warning until 4 AM EST /3 AM CST/ Monday for
INZ003>009-012-014-016.
MI...Winter Storm Warning until 4 AM EST Monday for MIZ077>081.
OH...Winter Weather Advisory until 4 AM EST Monday for OHZ004-005-015-
016-024-025.
Winter Storm Warning until 4 AM EST Monday for OHZ001-002.
LM...Small Craft Advisory from 5 AM Sunday to 4 PM EST Monday for
LMZ043-046.
&&
UPDATE...Lashley
SYNOPSIS...Marsili/Roller
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...JT
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 10, 3:18 PM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EST SAT DEC 10 2016
INZ003>009-012-014-016-MIZ077>081-OHZ001-002-112030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...NILES...BENTON HARBOR...ST. JOSEPH...
FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...
BRYAN...MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA
318 PM EST SAT DEC 10 2016 /218 PM CST SAT DEC 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL DEVELOP AND OVERSPREAD THE AREA TONIGHT. SEVERAL
INCHES OF SNOW ARE EXPECTED THROUGH SUNDAY EVENING. FOR
ADDITIONAL DETAILS...SEE THE LATEST WINTER WEATHER PRODUCT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW WILL CONTINUE SUNDAY BEFORE DIMINISHING LATER
SUNDAY EVENING. THE POTENTIAL EXISTS FOR STORM TOTAL ACCUMULATIONS
IN EXCESS OF 8 INCHES. FOR ADDITIONAL DETAILS...SEE THE LATEST
WINTER WEATHER PRODUCT.
MUCH COLDER AIR WILL ARRIVE BY THE MIDDLE OF NEXT WEEK WITH HIGHS
IN THE TEENS AND WIND CHILLS THURSDAY NIGHT ZERO TO 10 BELOW IN
SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE GREATLY APPRECIATED TONIGHT THROUGH SUNDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ013-015-017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-
112030-
PULASKI-FULTON IN-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...MEDARYVILLE...
ROCHESTER...AKRON...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...DEFIANCE...SHERWOOD...HICKSVILLE...
NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...
OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...
VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
318 PM EST SAT DEC 10 2016 /218 PM CST SAT DEC 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL OVERSPREAD THE AREA THIS EVENING WITH THE
POTENTIAL OF SEVERAL INCHES OF SNOW LATE TONIGHT INTO SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW WILL CONTINUE SUNDAY...LIKELY MIXING WITH OR
CHANGING TO A PERIOD OF RAIN SUNDAY AFTERNOON AND EVENING. STORM
TOTAL ACCUMULATIONS OF 2 TO 7 INCHES ARE POSSIBLE WITH THE LESSER
AMOUNTS EXPECTED GENERALLY SOUTHEAST OF ROUTE 24.
MUCH COLDER AIR WILL ARRIVE BY THE MIDDLE OF NEXT WEEK WITH HIGHS
IN THE TEENS AND WIND CHILLS THURSDAY NIGHT ZERO TO 10 BELOW IN
SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE GREATLY APPRECIATED TONIGHT THROUGH SUNDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-112030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
318 PM EST SAT DEC 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS GUSTS FOR SMALL CRAFT ARE POSSIBLE TOWARD DAYBREAK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED SUNDAY THROUGH
EARLY MONDAY MORNING...AND THEN AGAIN TUESDAY NIGHT THROUGH
THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Dec 10, 10:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 PM EST SAT DEC 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW 1 WSW MEXICO 40.80N 86.14W
12/10/2016 E1.0 INCH MIAMI IN TRAINED SPOTTER
SNOW IN THE LAST 3 HOURS. .
&&
LWFLocal storm report, Dec 10, 10:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1054 PM EST SAT DEC 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM SNOW 1 WSW INDIANA BEACH 40.79N 86.79W
12/10/2016 E1.3 INCH WHITE IN PUBLIC
.
&&
LWFHeavy Snow, Fulton
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 7 and 9 inches. A trained spotter 2 miles northwest of Tedron reported 9.0 inches of storm total snow accumulation. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region. Many schools were delayed or cancelled the following day (December 12th).
Heavy Snow, Williams
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Williams forecast zone
- Reported by
- Public
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 6 and 9 inches. There was a public report of 6.0 inches in Byran. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region. Many schools were delayed or cancelled the following day (December 12th).
Heavy Snow, Henry
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Henry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 6 and 9 inches. There was a CoCoRaHS report of 7.3 inches 4 miles north-northwest of Napoleon. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region. Many schools were delayed or cancelled the following day (December 12th).
Heavy Snow, Defiance
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 6 and 9 inches. There was a CoCoRaHS report of 8.0 1 mile east of Defiance. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region. Many schools were delayed or cancelled the following day (December 12th).
Heavy Snow, Paulding
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- Social Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 5 and 8 inches. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region. Many schools were delayed or cancelled the following day (December 12th).
Winter Weather, Van Wert
- When
- December 11, 12:00 AM EST to December 12, 2:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Light snow developed early on December 11th and became moderate to heavy at times during the day. Some freezing rain mixed in for a time late in the afternoon and evening before precipitation ended early on December 12th. Snowfall totals across the county generally ranged between 3 and 5 inches. Light ice accretions were also reported. Roads were snow covered and slick with a few reports of slide-offs and accidents across the region.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 11, 20161 death · 1 event
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 201622 events
- Heavy Snow in Michigan, December 11 to 12, 201615 events
- Heavy Snow in Michigan, December 11 to 12, 201614 events
- Winter Weather in New York, December 11 to 12, 201613 events
- Heavy Snow in Maine, December 11 to 12, 201613 events
- Winter Weather in Ohio, December 11, 201611 events
- Winter Weather in West Virginia, December 11 to 12, 20169 events
- Heavy Snow in Idaho, December 11 to 13, 20168 events
- Heavy Snow in New Hampshire, December 11 to 12, 20167 events
- Winter Weather in Maryland, December 11 to 12, 20167 events
- Heavy Snow in Michigan, December 11 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662679, 662680, 662681, 662682, 662683, 662684.